Oklahoma, 2016

High Wind in Oklahoma, December 25, 2016

December 25, 2016 · NWS OUN · 8 events in 6 counties and zones

After the passage of a strong warm front and with the approach of a cold front not far behind, winds across Oklahoma increased with maximum wind gusts of 40 to 60 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

After the passage of a strong warm front and with the approach of a cold front not far behind, winds across Oklahoma increased with maximum wind gusts of 40 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 5:28 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Dec 25, 5:28 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
528 AM CST Sun Dec 25 2016

.DISCUSSION...

&&

.AVIATION...
IFR conditions are quickly lifting to MVFR south of a warm front
which was near the KS-OK border this morning. Very gusty south
winds are expected in these MVFR ceilings until a dry line moves
into western Oklahoma around 251800 and brings wind gusts over
40kts from the southwest, but clearing skies. Strong southwest
winds will subside somewhat after dark as VFR conditions spread
west to east into central Oklahoma.

&&

.PREV DISCUSSION... /issued 355 AM CST Sun Dec 25 2016/

DISCUSSION...
Visibility is increasing south of the warm front with dense fog
left only in northern Oklahoma. The advisory expires at 6 AM by
which time the front is expected to be in Kansas. The strong storm
system approaching the central plains will bring a small time window
of opportunity for strong thunderstorms west to east today. Gusty
winds are the main threat. Much more likely is light rain.
Abnormally warm and very humid conditions will exist today ahead
of a dry line. Extremely rare for late December, the humid airmass
is typical of mid-summer. This, however, will give way to much
drier air and windy conditions through the afternoon when a dry
line moves into the western half of Oklahoma. A wind advisory
exists in much of western Oklahoma, and winds in northwest
Oklahoma are expected to be just shy of high wind warning
criteria. This arriving very dry air and windy conditons will
trend toward critical fire weather conditions in western Oklahoma
today. Once this active weather day passes, weather next week is
set to be atypically warm, but relative quite otherwise. The next
chance for rain comes late next week. No cold air is in sight over
the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  37  60  31 /  60  10   0   0
Hobart OK         66  35  59  30 /  70   0   0   0
Wichita Falls TX  70  40  62  35 /  50  10   0   0
Gage OK           64  31  53  24 /  70   0   0   0
Ponca City OK     68  35  55  26 /  70  10   0   0
Durant OK         71  51  63  41 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from noon today to 6 PM CST this evening for
     OKZ004>006-009>011-014>016-021-022-033-034.

     Dense Fog Advisory until 6 AM CST early this morning for
     OKZ004>008-010>013.

     Red Flag Warning from 1 PM this afternoon to 6 PM CST this
     evening for OKZ004-005-009-010-014-021-033-034.

TX...None.
&&

25/09/09
Hazardous weather outlook, Dec 25, 6:20 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
620 AM CST SUN DEC 25 2016

OKZ004>048-050>052-TXZ083>090-261230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE
EAST ACROSS OKLAHOMA AND NORTH TEXAS TODAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS PRODUCING WIND GUSTS OVER 60 MPH
ACROSS NORTHERN OKLAHOMA... MAINLY NORTH OF A LINE FROM LAVERNE TO
TALOGA TO WATONGA TO KINGFISHER TO GUTHRIE TO CUSHING.

.WIND...
EVEN AWAY FROM THUNDERSTORMS... WINDY CONDITIONS ARE EXPECTED
ACROSS WESTERN AND NORTHWESTERN OKLAHOMA THIS AFTERNOON WITH
SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH AND GUSTS OF 40 TO
50 MPH.

.FIRE WEATHER...
WINDY CONDITIONS AND RELATIVE HUMIDITY VALUES FALLING BELOW 20
PERCENT THIS AFTERNOON WILL CREATE A CRITICAL FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Dec 25, 9:37 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
937 AM CST SUN DEC 25 2016

OKZ004-009-014-251630-
Roger Mills OK-Harper OK-Ellis OK-
937 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills...Harper and
Ellis Counties Until 1030 AM CST...

AT 934 AM CST, strong thunderstorms were along a line extending from
7 miles west of Slapout to near Lela, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts of 45 to 55 MPH...

Locations impacted include...
Shattuck, Laverne, Buffalo, Cheyenne, Arnett, Gage, Fargo, Reydon,
Sweetwater, May, Rosston, Durham, Crawford, Roll, Catesby and
Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9959 3559 9963 3542 9989 3542 10000
      3700 10000
TIME...MOT...LOC 1534Z 222DEG 39KT 3665 10026 3520 10036

MAD
Special weather statement, Dec 25, 10:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1004 AM CST SUN DEC 25 2016

OKZ014-021-033-034-036-TXZ083-251645-
Harmon OK-Greer OK-Roger Mills OK-Beckham OK-Jackson OK-Hardeman TX-
1004 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...western Greer...southern
Roger Mills...Beckham...west central Jackson and northwestern
Hardeman Counties Until 1045 AM CST...

AT 1002 AM CST, strong thunderstorms were along a line extending from
8 miles southwest of Texola to 7 miles south of Childress, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Wind gusts 45 to 55 MPH...

Locations impacted include...
Sayre, Hollis, Cheyenne, Erick, Carter, Gould, Sweetwater, Strong
City, Texola, Vinson, Delhi, Lazare, Berlin, Dempsey, McQueen, Madge
and McKnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3544 10000 3579 9941 3466 9960 3425 10000
TIME...MOT...LOC 1602Z 223DEG 48KT 3513 10009 3432 10025

11
Special weather statement, Dec 25, 10:20 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1020 AM CST SUN DEC 25 2016

OKZ004-005-009-010-014>016-251715-
Roger Mills OK-Custer OK-Harper OK-Woods OK-Dewey OK-Ellis OK-
Woodward OK-
1020 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills...
northwestern Custer...eastern Harper...northwestern Woods...western
Dewey...central Ellis and western Woodward Counties Until 1115 AM
CST...

AT 1017 AM CST, strong thunderstorms were along a line extending from
6 miles west of Buffalo to near Sweetwater, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Wind gusts of 45 to 55 MPH...

Locations impacted include...
Woodward, Buffalo, Cheyenne, Arnett, Vici, Gage, Leedey, Fargo, Fort
Supply, Camargo, Sharon, Strong City, Angora, Crawford, Selman,
Harmon, Roll, Moorewood, Dempsey and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9915 3569 9932 3542 9981 3542 9984
      3700 9969
TIME...MOT...LOC 1617Z 220DEG 41KT 3681 9974 3541 9988

MAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Woodward

When
December 25, 10:40 AM CST
Where
Woodward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

High Wind, Blaine

When
December 25, 10:50 AM CST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Blaine

When
December 25, 11:00 AM CST
Where
Blaine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Custer

When
December 25, 11:40 AM CST
Where
Custer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Caddo

When
December 25, 11:50 AM CST
Where
Caddo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

High Wind, Kingfisher

When
December 25, 12:40 PM CST
Where
Kingfisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

High Wind, Garfield

When
December 25, 12:58 PM CST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

High Wind, Kingfisher

When
December 25, 1:00 PM CST
Where
Kingfisher forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Power lines were downed by winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666436, 666440, 666435, 666434, 666439, 666438, 666437, 666441.